Montana, 2024

Strong Wind in Montana, August 15, 2024

August 15, 2024 · NWS MSO · 1 event in 1 county or zone

Multi-cellular line of thunderstorms moved through the Bitterroot Valley of Montana causing power outages in Stevensville.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Multi-cellular line of thunderstorms moved through the Bitterroot Valley of Montana causing power outages in Stevensville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 15, 11:57 AM MST, 4 hours 53 minutes earlier.

Area forecast discussion, Aug 15, 11:57 AM MST, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
1257 PM MDT Thu Aug 15 2024

.DISCUSSION...Thunderstorms have developed across central Idaho
this afternoon, and will continue to move north and eastward
through the evening. In doing so, thunderstorm coverage and
intensity will increase into west central and southwest Montana,
and could produce wind speeds of 50 mph, hail, and heavy downpours
in addition to lightning. Storms in the aforementioned areas will
likely begin around 4pm MDT and continue through sunset.

Storms will then track northward into the late evening and
overnight hours, impacting northwest Montana. Because of how late
these storms are expected here, the threat for strong winds and
hail will diminish the closer to sunset it becomes. The greatest
threat from storms for northwest Montana through Friday morning
will be heavy rainfall, with rain totals up to 0.75" expected
through Friday afternoon.

Conditions will clear from south to north as this wave of moisture
and energy exits north of the Canadian border and east of the
Divide. As a result, Friday will see steadily clearing conditions,
with perhaps a few stray thundershowers along the northernmost
fringe of northwest Montana near the Canadian border Friday
afternoon.

Saturday through early next week will see the re-amplification of
high pressure across the Northern Rockies. This will result in
drying and warming conditions, with high temperatures approaching
or cresting the 90 degree mark Saturday and Sunday. The apex of
the ridge will then gradually shift to the east, putting the
Northern Rockies into unstable southwesterly flow, bringing the
return of afternoon and evening showers through the middle of
next week.

&&

.AVIATION...Thunderstorms will impact terminals KSMN, KGIC, KBTM,
and KMSO from roughly 15/2000Z through 16/0200Z, with gusty winds
to 45 knots possible, along with hail, heavy downpours, and
lightning during this time. Stronger gusts to 50 knots may be
possible at KBTM around 16/0000Z. KGPI will see thunderstorms
after 16/0200Z, but with a lesser potential for such strong winds
and hail, though lightning and heavy rain is most likely through
16/1000Z, with rain lingering thereafter into mid-Friday morning.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...&&

In the hours before

Special weather statement, Aug 15, 2:19 PM MST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Missoula MT
319 PM MDT Thu Aug 15 2024

IDZ009-010-MTZ006-152200-
Eastern Lemhi County ID-Western Lemhi County ID-
Bitterroot/Sapphire Mountains MT-
319 PM MDT Thu Aug 15 2024

...Strong thunderstorms will impact portions of northwestern Lemhi
and southern Ravalli Counties through 400 PM MDT...

At 319 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 22 miles southwest of North Fork to near
Salmon. Movement was northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
North Fork, Carmen, Leesburg, and Shoup.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4524 11441 4549 11428 4539 11373 4536 11373
      4514 11401
TIME...MOT...LOC 2119Z 231DEG 21KT 4523 11438 4519 11396

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AL
Special weather statement, Aug 15, 2:47 PM MST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Missoula MT
347 PM MDT Thu Aug 15 2024

IDZ009-010-MTZ005-006-152230-
Eastern Lemhi County ID-Western Lemhi County ID-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
347 PM MDT Thu Aug 15 2024

...Strong thunderstorms will impact portions of northern Lemhi and
southern Ravalli Counties through 430 PM MDT...

At 346 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles south of Conner to 17 miles northeast
of Gibbonsville. Movement was north at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Gusts of 40 to 50 mph observed across Lemhi County.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Darby, Conner, Sula, Lost Trail Pass, and Como.

This includes Highway 93 S between mile markers 0 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4585 11360 4584 11370 4575 11383 4575 11385
      4578 11387 4575 11391 4570 11391 4570 11394
      4565 11391 4564 11436 4610 11437 4609 11381
      4601 11381 4590 11359
TIME...MOT...LOC 2146Z 182DEG 28KT 4573 11421 4576 11373

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AL
Special weather statement, Aug 15, 3:13 PM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Missoula MT
413 PM MDT Thu Aug 15 2024

MTZ005-006-043-152230-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Potomac/Seeley Lake Region MT-
413 PM MDT Thu Aug 15 2024

...A strong thunderstorm will impact portions of southeastern
Missoula County through 430 PM MDT...

At 412 PM MDT, Doppler radar was tracking a strong thunderstorm over
Bonner-West Riverside, or 7 miles east of Missoula, moving north at
15 mph.

HAZARD...Winds in excess of 30 mph and half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Missoula, Bonner-West Riverside, East Missoula, and Turah.

This includes the following highways...
 Interstate 90 between mile markers 107 and 115.
 Highway 200 E between mile markers 0 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4681 11376 4679 11390 4694 11401 4698 11377
TIME...MOT...LOC 2212Z 159DEG 14KT 4686 11386

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

AL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Bitterroot / Sapphire Mountains

When
August 15, 4:50 PM MST to 5:20 PM MST
Where
Bitterroot / Sapphire Mountains forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
46.508, -113.828 (the zone’s center; the record gives no point)

The Sheriff's Office reported downed powerlines over the Eastside Highway south of Stevensville. There were 113 people reported without power. Strong winds knocked over a camper and truck camper 8 miles east of Florence.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2024Every state in 2024This day in weather historyWarnings in Montana, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201838.